(WKBN) – The Ohio Department of Health estimates the next phase of COVID-19 vaccinations could begin in two weeks and although we’re heading toward the next phase, you might still have some questions.
So far, only health care professionals, first responders, nursing home staff and residents, and a few other groups have gotten the first dose of the vaccine in Ohio.
The second phase includes the general public — people age 65 and older, those with severe medical disorders, and K-12 teachers and staff who plan to return to in-person learning.
Gov. Mike DeWine said he expects more than 2 million people to be vaccinated in this next phase. He also expects about 100,000 vaccines for the first week.
But what are the side effects? Is it safe?
The Centers for Disease Control and Prevention says common side effects include fever, chills, headache and fatigue. There can also be pain and swelling on whatever arm you got the shot. Some people have experienced allergic reactions, and that would happen within a few minutes to the first hour of getting the first dose.
Can you still test positive after getting the first dose?
“It takes about 14 days for the vaccine to start having an effect. So after you’ve had the vaccine, two weeks, it’s as if you have not had it yet so you can still get infected with COVID-19,” said Dr. David Margolius, with MetroHealth.
He said if you get sick because the vaccine hasn’t kicked in yet, you can still spread the virus.
The second dose of the Pfizer vaccine will be administered this week at MetroHealth. A Cleveland Clinic spokesperson said those first to receive the vaccine are also scheduled for their booster dose this week and next.
Margolius said even though we’re taking a step forward with administering the vaccine, it could still be months before things start to look normal again.
Overseas, the U.K. recently announced it would prolong the amount of time between doses to vaccinate more people.
On Monday, the Food and Drug Administration warned about extending the length of time between doses, changing doses or mixing doses because it could place public health at risk.
More stories from WKBN.com: